What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 7, 7:00 PM EST, 59 minutes earlier.
Area forecast discussion, Jul 7, 7:00 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
800 PM EDT Wed Jul 7 2021
.SYNOPSIS...
A Great Lakes storm system will keep showers and thunderstorms
in the forecast through the end of the week. A brief dry period
is possible Saturday, though another chance of showers and
thunderstorms is possible on Sunday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
655 PM Update:
A Severe Thunderstorm Watch remains in effect until 11PM this
evening for portions of the area (southern Finger Lakes region
southward through Northeast PA).
As expected, scattered thunderstorms have developed along a
stationary frontal boundary located across the Southern Tier of
NY/southern Finger Lakes. Some of these have reached severe
strength, producing locally damaging winds. These storms will
slowly drift southeastward this evening. Meanwhile, another
batch of showers and thunderstorms is located across Central PA
and moving northeastward towards Northeast PA. These two batches
will likely converge, continuing the thunderstorm threat
through the evening. Instability will wane by the late evening,
therefore ending the severe weather threat by 11PM.
With this update, made minor adjustments to PoPs to reflect
latest radar trends. Also added in mention of damaging winds and
frequent lightning this evening for the areas located in the
Severe Thunderstorm Watch. Otherwise, the forecast remains on
track and the previous discussion remains valid.
Previous Discussion:
The environment still looks favorable for some scattered,
strong thunderstorms through this evening. In areas across the
southern Finger Lakes and Susquehanna Regions and southward
across NEPA, CAPE values exceed 1500 J/kg with 0-6km Bulk Shear
values of 25-30 kts. While there have been one or two isolated
storms to pop up, hi-res models suggest a later event, mainly
this evening through tonight. Later tonight, the environment
does begin to stabilize, which would limit the severe threat.
However, there does appear that there will be enough instability
to support some scattered thunderstorms overnight, especially
across CNY.
A trough over the Great Lakes moves closer to our region overnight.
This will advect tropical moisture from Elsa into the area
supporting another round of rain showers Thursday morning. Some
model guidance does suggest the potential for some thunderstorms as
well, but confidence is too low to include thunder during the
morning hours when the environment will be more stable.
Temperatures this afternoon are in the 80s and low 90s after clearer
skies and no thunderstorm activity allowed us get closer to our
forecasted highs today. Overnight lows will remain mild as temps
will only fall into the 60s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
Upper level trough will move into western NY by midday Thursday,
leading to increasing shower coverage through the late morning
hours. Heavier precip will be focused east of I-81 in the
afternoon, especially as a low level jet noses into the Poconos
and Catskills. Models/Ensembles still have considerable
uncertainty over a possible "predecessor-event" band setting up
over NE PA and eastern NY. this would be associated with a
combination of strong low/mid level moisture advection from the
LLJ and enhanced upper level diffluence being in the right
entrance region of a jet streak over eastern ON/western QC and
the left exit region of more subtle 50-60 knot jet streak over
eastern PA into far SE NY. Some models focus the heavier precip
with this feature over the Adirondacks, while others stretch it
further back into NE PA.
Thu AM-Thu PM precip amounts of 1-2 inches (lower end) or 2-3
inches (higher end scenario) over the far eastern CWA by
themselves wouldn't be too troublesome. Flash flood risk will
mainly depend on cumulative antecedent conditions. Essentially,
those areas that are hard hit by locally heavy rainfall this
(Wed) evening, will be far more susceptible for flooding
Thursday afternoon/evening. For this reason, we decided to hold
off on issuing a Flash Flood Watch until the most susceptible
areas can be assessed later tonight.
There's still a small chance that Elsa could continue to trend
further to the west, bringing the western fringes of the deeper
tropical moisture (i.e., PWAT >2.2 inches) into the
Cats/Poconos Thursday Night or Friday morning, but at this point
it looks like it'll remain just to our east. Otherwise,
lingering rain showers will diminish west to east through
Friday, with a few additional pop-up showers or thunderstorms
out west later in the afternoon.
Saturday looks to be dry (at last!) with temperatures mainly in
the mid 70s to lower 80s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Continued unsettled weather is expected during the long term
period with multiple chances for scattered showers and
thunderstorms.
A large upper level ridge will be building off the Mid-Atlantic
coast and a moist southerly flow will develop across Central NY
and Northeast PA. Multiple disturbances are expected to ride
along the top of the ridge, leading to daily chances for
scattered showers and thunderstorms. Continued to go close to
NBM for PoPs, but just eliminated any mention of likely PoPs
being this far out in the forecast period.
A gradual warming trend is expected during the long term. Highs
in the upper 70s to lower 80s are expected Sunday and Monday.
Then highs in the lower to mid 80s are expected for Tuesday and
Wednesday.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
While most terminals are VFR as of the 00Z TAF issuance, this
will be rather short lived. Scattered showers and thunderstorms
are expected to move through the area and possibly impact all
terminals this evening, especially KELM, KBGM, and KAVP.
Included two hour TEMPO groups for the time period where
thunderstorms are most likely at these terminals. That being
said, amendments are possible to further fine-tune the threat
for thunderstorms.
Behind the main batch of showers and thunderstorms, patchy fog
and/or lower ceilings are expected. IFR conditions are expected
at most terminals late tonight/early Thursday morning.
Additional showers and thunderstorms are expected to move
through the area on Thursday, especially during the afternoon.
Right now, confidence for thunder is only high enough to include
in the TAFs at KAVP and KBGM for the very end of the TAF period.
This will be fine-tuned in the upcoming TAF issuances.
Outlook...
Thursday evening through Friday...Additional scattered showers
and thunderstorms possible with associated intermittent
restrictions, especially Thursday evening.
Friday night through Saturday...Mainly VFR; small chance of a
shower/brief restriction.
Sunday through Monday...Mainly VFR; chance for
showers/thunderstorms and associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...BTL
NEAR TERM...BJG/BTL
SHORT TERM...MPH
LONG TERM...BJG
AVIATION...BJG
Hazardous weather outlook, Jul 7, 3:36 PM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
436 PM EDT Wed Jul 7 2021
NYZ009-015>018-036-037-082045-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
436 PM EDT Wed Jul 7 2021
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An eastward moving storm system will interact with moisture partly
from the remnants of Elsa. Rain showers and thunderstorms will
increase on Thursday and Thursday night, and a few heavier showers
could lead to localized flooding, though this risk will be higher
further to the east.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.
NYZ022>025-044-055-PAZ038-082045-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Tioga-Bradford-
436 PM EDT Wed Jul 7 2021
...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An eastward moving storm system will interact with moisture partly
from the remnants of Elsa. Rain showers and thunderstorms will
increase on Thursday and Thursday night, and a few heavier showers
could lead to localized flooding, though this risk will be higher
over areas east of I-81.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.
NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-082045-
Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
436 PM EDT Wed Jul 7 2021
...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An eastward moving storm system will interact with moisture from the
remnants of Elsa. Rain showers and thunderstorms could become heavy
Thursday afternoon and Thursday night, with localized flooding
possible, especially in areas which have received heavy rainfall in
recent days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.
In the hours before
Special weather statement, Jul 7, 6:14 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
714 PM EDT Wed Jul 7 2021
NYZ023>025-072345-
Chemung-Schuyler-Tompkins-
714 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCHUYLER...
NORTHEASTERN CHEMUNG AND SOUTHWESTERN TOMPKINS COUNTIES...
At 714 PM EDT, a strong thunderstorm was located over Millport, or
near Odessa, moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Catharine, Odessa, Cayuta, Millport, Alpine, Swartwood and Newfield
Hamlet.
LAT...LON 4225 7684 4233 7685 4239 7659 4221 7656
TIME...MOT...LOC 2314Z 269DEG 17KT 4228 7680
MWG
Special weather statement, Jul 7, 6:17 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
717 PM EDT Wed Jul 7 2021
NYZ015-022-080000-
Steuben-Yates-
717 PM EDT Wed Jul 7 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL YATES AND
WESTERN STEUBEN COUNTIES...
At 717 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Alfred to 7 miles
southwest of Genesee. Movement was northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Hornell, Canisteo, Wayland, Howard, Jasper, Troupsburg, Avoca,
Arkport, Cohocton and Greenwood.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4253 7772 4254 7766 4257 7766 4258 7762
4258 7737 4267 7737 4268 7736 4271 7729
4200 7746 4200 7775
TIME...MOT...LOC 2317Z 240DEG 31KT 4237 7788 4192 7797
MWGSpecial weather statement, Jul 7, 6:43 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
743 PM EDT Wed Jul 7 2021
NYZ025-055-080015-
Tioga-Tompkins-
743 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL TIOGA AND SOUTHERN
TOMPKINS COUNTIES...
At 743 PM EDT, a strong thunderstorm was located near Newfield, or 11
miles east of Odessa, moving east at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Danby, Candor, Brooktondale, Slaterville Springs, Willseyville, South
Danby, West Danby, North Spencer and West Slaterville.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.
LAT...LON 4242 7633 4222 7628 4224 7654 4228 7654
4228 7659 4229 7663 4232 7664
TIME...MOT...LOC 2343Z 260DEG 23KT 4229 7658
MWGSpecial weather statement, Jul 7, 6:48 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
748 PM EDT Wed Jul 7 2021
NYZ022>024-080030-
Steuben-Chemung-Schuyler-
748 PM EDT Wed Jul 7 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
SCHUYLER...CHEMUNG AND STEUBEN COUNTIES...
At 748 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lawrenceville to near Alfred.
Movement was northeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Elmira, Corning, Southport, Hornell, Big Flats, Horseheads, Bath,
Elmira Heights, Campbell and Urbana.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4236 7774 4256 7744 4219 7653 4216 7653
4215 7656 4212 7656 4200 7683 4200 7772
4203 7775
TIME...MOT...LOC 2348Z 237DEG 32KT 4199 7709 4221 7782
MWGLocal storm report, Jul 7, 7:03 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
803 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 4 NE NEW LISBON 42.62N 75.13W
07/07/2021 OTSEGO NY FIRE DEPT/RESCUE
TREE DOWN ACROSS ROAD ON CR16, NO WIRES
INVOLVED.
&&
MPHLocal storm report, Jul 7, 7:44 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
844 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 4 S ADDISON 42.05N 77.23W
07/07/2021 STEUBEN NY 911 CALL CENTER
MULTIPLE TREES DOWN COUNTY ROUTE 5.
&&NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968055, 968056, 968087, 968057, 968064, 968063, 968050, 968066, 968069, 968071, 968076, 968084, 968080, 968081.